New Jersey, 2007

Winter Weather in New Jersey, March 1 to 2, 2007

March 1 to 2, 2007 · NWS PHI · 1 event in 1 county or zone

An intense area of low pressure on the 1st moved into the Upper Midwest with a cold front stretched southward across the Ohio Valley all the way to the Gulf of Mexico. Meanwhile, a cold front moved through the Northeast and settled into the Mid Atlantic region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An intense area of low pressure on the 1st moved into the Upper Midwest with a cold front stretched southward across the Ohio Valley all the way to the Gulf of Mexico. Meanwhile, a cold front moved through the Northeast and settled into the Mid Atlantic region. This boundary remained stationary for awhile during the overnight hours of the 1st, as the strong low pressure system moved into the western Great Lakes. As cold air at the surface lingered to the north of the aforementioned boundary, precipitation moved in and caused a period of freezing rain. Gradually an occluded front moved through the area during the morning hours of the 2nd, as a weak area of low pressure developed over eastern Pennsylvania. This allowed warmer air to move in and the precipitation to taper off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 1, 9:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 1, 9:52 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
952 PM EST THU MAR 1 2007

.UPDATE...
THE PUBLIC PRODUCTS HAVE BEEN REISSUED TO INCLUDE A WINTER WEATHER
ADVISORY FOR CARBON, MONROE AND NORTHAMPTON COUNTIES OF NORTHEAST
PENNSYLVANIA AND SUSSEX AND WARREN COUNTIES OF NEW JERSEY. WE HAVE
RECEIVED A FEW CALLS FROM SPOTTERS WITH REPORTS OF FREEZING RAIN
AND LIGHT ACCUMULATIONS. THE WSW WILL BE IN EFFECT UNTIL 2 AM...
BY THEN THE WARMER AIR WILL HAVE CAUSED THE MIXED PRECIP TO CHANGE
TO ALL RAIN. AFTER THAT... THE RAIN HEAVY AT TIMES WORDING WILL
REMAIN FOR THE OVERNIGHT IN ALL AREAS AND THE FLOOD WATCH
CONTINUES. THE COASTAL FLOOD ADVISORY HAS BEEN EXPANDED TO INCLUDE
THE REMAINDER OF OUR WATERS THROUGH THE FIRST HALF OF FRIDAY.

PREV DISCUSSION...
/ISSUED 650 PM EST THU MAR 1 2007/

AVIATION /00Z-24Z/...
AT 6:45 PM, CEILINGS WERE GENERALLY IN THE VFR CATEGORY WITH MAINLY
UNRESTRICTED VSBY AT OUR EIGHT TAF SITES.  THE LEADING EDGE OF THE
RAIN WAS ALREADY UP INTO EASTERN MARYLAND.  AS A RESULT, WELL
CONTINUE WITH THE IDEA OF GRADUALLY DETERIORATING CONDITIONS THROUGH
MIDNIGHT.

THE HEAVIEST OF THE RAIN SHOULD FALL FROM MIDNIGHT UNTIL AROUND 9:00
AM.  IFR CONDITIONS ARE LIKELY THOUGH MOST OF THAT PERIOD.  FOR THE
LATE NIGHT AND EARLY MORNING HOURS ON FRIDAY, WEVE ALSO KEPT THE
MENTION OF CUMULONIMBUS CLOUDS (CB) TO SUGGEST THE POSSIBILITY OF
SCATTERED TSTMS ALONG WITH THE MENTION OF LOW LEVEL WIND SHEAR.
THE MODELS CONTINUE TO SUGGEST THE DEVELOPMENT OF A STRONG SOUTH
SOUTHEAST LOW LEVEL JET OVER OUR REGION.  DURING THE HOURS RIGHT
AROUND DAYBREAK IT SHOULD BE WITHIN 2000 FEET OF THE SURFACE AND SO
THE LLWS HAS BEEN INCLUDED IN THE TAFS.

THE GUIDANCE CONTINUES TO INDICATE THAT THE PRECIP WILL SHUT OFF
AROUND MID MORNING WITH SOME LINGERING LOW CLOUDS BEFORE RAPID
CLEARING IN THE EARLY AFTERNOON.

PREV DISCUSSION...
/ISSUED 329 PM EST THU MAR 1 2007/

LONG TERM /SUNDAY THROUGH THURSDAY/...
EAST COAST TROUGH HANGS AROUND FOR THE EARLY PART OF THE EXTENDED.
LATER IN PERIOD FLOW BECOMES MORE ZONAL. DRY QUIET WEATHER WITH NEAR
SEASONABLE TEMPERATURES EXPECTED.

MARINE...
WE HAVE DROPPED THE SCA HEADLINE AND GONE TO STRAIGHT GALES. THE WRF
IS LESS EMPHATIC ABOUT GALE FORCE WINDS/GUST OVER THE NRN WATERS
THAN THE GFS THE GFS HAS BACKED OFF A BIT FROM THE PREVIOUS RUN AND
WE ARE LOOKING AT A SERLY FLOW OVER COLD WATER. HOWEVER, WE THINK
WELL GET TO GALES REGARDING GUSTS. LEANED MORE TOWARD WAVEWATCH
REGARDING THE SEAS, WHICH MEANS WE UPPED THEM A LTL IN THE
PRE-SYSTEM ENVIRONMENT. GUIDANCE SUGGESTS THE GALES WOULD HOLD ON A
BIT LONGER NORTH THAN SOUTH AS THE SYSTEM LIFTS NORTHEAST, AND WE
ACCOUNT FOR THAT.

HYDROLOGY...
EXPECTING A GOOD SOAKING RAIN WITH QPF IN THE 1.5 TO 2 INCH RANGE
WITH LOCALLY HIGHER AMOUNTS. RAINFALL WILL BE QUICK SHOT WITH THE
BULK OF IT FALLING IN A 6 TO 12 HOUR TIME FRAME. LOCAL PROCEDURES
SHOW SMALL STREAMS IN NORTHERN DELAWARE AND SOUTHEAST PENNSYLVANIA
REACHING MODERATE FLOOD LEVELS WITH THESE AMOUNTS. LARGER STREAMS
AND RIVERS IN SOUTHEAST PENNSYLVANIA AND NEW JERSEY MAY REACH MINOR
FLOOD LEVELS. AT PRESENT THE LARGE MAIN STEM RIVERS SUCH AS THE
SCHUYLKILL...LEHIGH AND DELAWARE WILL SHOW SIGNIFICANT WITHIN BANKS
RISES BUT NO FLOODING EXPECTED.

TIDES...
POSITIVE TIDAL DEPARTURES EARLY THIS AFTERNOON ARE RUNNING ABOVE THE
SSE AND BELOW THE ECS GUIDANCE. A COMPROMISE BETWEEN THE TWO WOULD
HAVE AREAS OF MINOR TIDAL FLOODING ALONG OUR MOST FLOOD-PRONE
LOCATIONS. THE CBOFS FORECAST FOR CAMBRIDGE IS NOT TERRIBLY
IMPRESSIVE, BUT THE FORECAST FOR TOLCHESTER HAS BEEN TAKING IT ABOVE
MINOR TIDAL FLOODING FOR THE PAST TWO RUNS. HIGH TIDES OCCUR A FEW
HOURS ON EITHER SIDE OF DAYBREAK ON THE CHESAPEAKE, EARLIER SOUTH
THAN NORTH, AND THIS PUTS IT IN THE WINDOW FOR AN ADVISORY. ONE HAS
BEEN ISSUED. ELSEWHERE, HIGH TIDES OCCUR FROM DAYBREAK INTO THE LATE
MORNING FOR THE ATLANTIC COASTAL SECTIONS, ADJACENT BACK BAYS,
RARITAN BAY AND DELAWARE BAY. THESE ARE BEYOND THE ADVISORY WINDOW
AND SO WE HAVE ISSUED A SPS FOR THEM. WE ALSO HAVE INCLUDED THE
TIDAL DELAWARE IN THAT SPS BECAUSE OF INDICATIONS FROM THE SSE, EVEN
THOUGH HIGH TIDES THERE RUN FROM LATE MORNING INTO EARLY AFTERNOON
WHEN THE SYSTEM SHOULD BE PAST US.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH FRIDAY EVENING FOR PAZ054-055-060>062-
     067>071.

     COASTAL FLOOD ADVISORY FROM 7 AM TO 1 PM EST FRIDAY FOR PAZ070-
     071.

     WINTER WEATHER ADVISORY UNTIL 2 AM EST FRIDAY FOR PAZ054-055-
     062.

NJ...FLOOD WATCH THROUGH FRIDAY EVENING FOR NJZ001-007>010-012-015-
     017>019.

     COASTAL FLOOD ADVISORY FROM 7 AM TO 1 PM EST FRIDAY FOR
     NJZ016>019-021.

     COASTAL FLOOD ADVISORY FROM 3 AM TO 9 AM EST FRIDAY FOR
     NJZ012>014-020-022>027.

     WINTER WEATHER ADVISORY UNTIL 2 AM EST FRIDAY FOR NJZ001-007.

DE...FLOOD WATCH THROUGH FRIDAY EVENING FOR DEZ001.

     COASTAL FLOOD ADVISORY FROM 7 AM TO 1 PM EST FRIDAY FOR DEZ001-
     002.

     COASTAL FLOOD ADVISORY FROM 3 AM TO 9 AM EST FRIDAY FOR DEZ003-
     004.

MD...FLOOD WATCH THROUGH FRIDAY EVENING FOR MDZ008.

     COASTAL FLOOD ADVISORY FROM 3 AM TO 9 AM EST FRIDAY FOR MDZ008-
     012-015-019-020.

MARINE...GALE WARNING UNTIL 11 AM EST FRIDAY FOR ANZ430-431-452>455.

     GALE WARNING UNTIL 3 PM EST FRIDAY FOR ANZ450-451.

&&

UPDATE...PO
Hazardous weather outlook, Mar 1, 5:14 AM EST, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
514 AM EST THU MAR 1 2007

NJZ001-PAZ054-055-021015-
SUSSEX-CARBON-MONROE-
514 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION IS POSSIBLE THIS EVENING INTO THE
EARLY MORNING HOURS. A WINTER WEATHER ADVISORY IS IN EFFECT.
HEAVY RAIN IS ALSO POSSIBLE TONIGHT. THIS, COUPLED WITH POTENTIAL
SNOW MELT, COULD CAUSE SOME POOR DRAINAGE AND STREAM FLOODING.
THEREFORE, A FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAIN MAY CONTINUE INTO FRIDAY MORNING. FLOODING WILL REMAIN
A POSSIBILITY. THE FLOOD WATCH IS IN EFFECT UNTIL FRIDAY EVENING.
STORM TOTAL AMOUNTS COULD AVERAGE 1 TO 2 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY.

NJZ007>010-012-015-PAZ060>062-067>070-021015-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
514 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN IS POSSIBLE TONIGHT. THIS, COUPLED WITH ANY POTENTIAL
SNOW MELT, COULD CAUSE SOME POOR DRAINAGE AND STREAM FLOODING.
THEREFORE, A FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAIN MAY CONTINUE INTO FRIDAY MORNING. FLOODING WILL REMAIN
A POSSIBILITY. THE FLOOD WATCH IS IN EFFECT UNTIL FRIDAY EVENING.
STORM TOTAL AMOUNTS COULD AVERAGE 1 TO 2 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY.

DEZ001-MDZ008-NJZ017>019-PAZ071-021015-
NEW CASTLE-CECIL-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
PHILADELPHIA-
514 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN IS POSSIBLE TONIGHT. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE LATE TONIGHT. THIS COULD CAUSE SOME POOR DRAINAGE AND STREAM
FLOODING. THEREFORE, A FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAIN AND ISOLATED THUNDERSTORMS MAY CONTINUE INTO FRIDAY
MORNING. FLOODING WILL REMAIN A POSSIBILITY. THE FLOOD WATCH IS IN
EFFECT UNTIL FRIDAY EVENING. STORM TOTAL AMOUNTS COULD AVERAGE
1 TO 2 INCHES

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY.

DEZ002>004-MDZ012-015-019-020-NJZ013-014-016-020>027-021015-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
514 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN AND ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAIN AND ISOLATED THUNDERSTORMS MAY CONTINUE INTO FRIDAY
MORNING. STORM TOTAL AMOUNTS COULD AVERAGE AROUND 1 INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ430-431-450>455-021015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
514 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS ARE IN EFFECT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE WARNINGS ARE IN EFFECT FRIDAY MORNING.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Sussex

When
March 1, 11:00 PM EST to March 2, 6:00 AM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Cold air locked in at the surface and as precipitation started at 11:00 PM EST on the 1st, freezing rain occurred. The icing was mostly confined to the higher elevations where temperatures remain at or just below freezing for several hours. During the early morning hours of the 2nd, a trained weather spotter in Wantage reported that ice accumulations ranged from a coating up to a quarter of an inch on some surfaces. The freezing rain changed to plain rain around 6:00 AM EST on the 2nd.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19858.